Hail, Davidson
- When
- October 18, 1:25 PM CST
- Where
- Davidson County, Madison
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.250, -86.770
Penny size hail was reported in Madison.
Scattered supercell thunderstorms developed ahead of a cold front across the central and eastern portions of Middle Tennessee. Numerous reports of large hail and wind damage were received, with some hail as large as baseballs measured.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered supercell thunderstorms developed ahead of a cold front across the central and eastern portions of Middle Tennessee. Numerous reports of large hail and wind damage were received, with some hail as large as baseballs measured. The hailstorm in Murfreesboro caused millions of dollars in damage, making it one of the worst on record in the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 18, 9:30 AM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1030 AM CDT TUE OCT 18 2011 .UPDATE...COLD FRONT IS ALREADY BETWEEN CKV AND BNA, AS EVIDENCED BY A 15Z TEMP OF 52 AT CKV AND 72 AT BNA. AM GOING TO HAVE TO ISSUE A FORECAST UPDATE TO SIGNIFICANTLY LOWER HIGH TEMPS OVER OUR NORTHWEST. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && ROSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 501 AM CDT TUE OCT 18 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-191000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 501 AM CDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON... WITH GUSTY WINDS AND HAIL THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... WITH STRONG SURFACE HIGH PRESSURE INFLUENCES LEADING TO CLEARING SKIES AND LOW TEMPERATURES IN THE MIDDLE 30S...AT LEAST PATCHY FROST IS EXPECTED TO DEVELOP DURING THE LATE NIGHT AND EARLY MORNING HOURS ACROSS THE ENTIRE MID STATE ON BOTH FRIDAY AND SATURDAY MORNINGS. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 31
The Nashville radar (KOHX), 19 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
11 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported in Madison.
Hail up to golfball size was reported west of Shelbyville.
Hail ranging from quarter to baseball size damaged numerous cars, homes, businesses, and schools in and around Tullahoma. The majority of the hail was quarter to golfball size, but some hailstones were reportedly up to baseball size. Videos showed the hail fell for around five minutes.
Hail ranging from quarter up to baseball size fell across a wide area from Barfield northward through central Murfreesboro and across the Murfreesboro Municipal Airport. Some hailstones were measured up to baseball size in Barfield, but most of the hail was quarter to golfball size from Murfreesboro northward to east of Walterhill. Hail also reportedly covered the ground in Murfreesboro. Thousands of cars were damaged by the hail, along with hundreds of homes and businesses, resulting in millions of dollars in damage. Up to two dozen planes at the Murfreesboro Municipal Airport were also battered by the hail resulting in $500,000 damage, including holes punctured in the wings of some planes. This was the worst known October hail storm in the history of Rutherford County.
Half dollar to golfball size hail was reported in Manchester. Videos showed the hail fell for around five minutes.
Two trees were blown down with windows broken out in homes. Winds were estimated up to 65 mph.
Warren County 911 Center reported a power line blown down with hail of unknown size near Viola.
Trees were reportedly blown down on the north side of Pulaski with power outages in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 350895, 350896, 350897, 350898, 350899, 350900, 350901, 350902, 350903, 350905, 350907, 350906, 350908, 350904.